Minnesota, 2017Cold in Minnesota, December 10, 2017
December 10, 2017 · NWS DLH · 1 event in 1 county or zone
Two people were treated at their duplex by EMS personnel for carbon monoxide exposure caused by a faulty furnace and poor venting.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two people were treated at their duplex by EMS personnel for carbon monoxide exposure caused by a faulty furnace and poor venting.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 9, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Dec 9, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1134 PM CST Sat Dec 9 2017
.UPDATE...
Issued at 534 PM CST Sat Dec 9 2017
Plenty of clouds covered the forecast area thanks to strong warm
air advection. This is occurring ahead of the next clipper taking
aim at the region tonight. Some snow showers or flurries will
affect a portion of northeast Minnesota this evening as an
embedded impulse in the northerly flow aloft passes by. The
clipper should depart by Sunday morning. Moisture is very limited
and additional snow will be hard to come by. Made some minor
changes to account for these trends.
UPDATE Issued at 351 PM CST Sat Dec 9 2017
Update to add light snow across NE MN north of Highway 2. US and
Canadian radars indicates a shortwave pushing down a quick shot
light snow for late this afternoon and evening hours.
Accumulations should be less than an inch.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 324 PM CST Sat Dec 9 2017
Concern for short term is light snow possible tonight in
the arrowhead.
Current surface analysis indicates mostly cloudy skies across the
forecast region with flurries reported at some sites. The lake
effect snow showers in northern Ashland and Iron counties have
almost ceased due to the change in wind direction shutting off the
snow. Only flurries is expected later this afternoon and evening.
The next clipper is weaker than the one on Friday and does not have
much precipitation with it. The center will pass through the
northern great lakes tonight bringing only a chance for snow
showers for the arrowhead region and in the snow belt areas of NW
WI.
An area of high pressure will give the region a break during the
day on Sunday before another clipper affects the region Sunday
night.
.LONG TERM...(Sunday night through Saturday)
Issued at 324 PM CST Sat Dec 9 2017
Forecast concerns during the long term involve snow chances and
amounts associated with several clippers moving through the
Northland.
Meridional to northwest flow aloft will continue for much of the
upcoming week with a possible pattern change to quasi-zonal
Friday into the weekend. The first clipper system moves
southeastward out of Alberta Sunday afternoon and through the
Dakotas and Minnesota Sunday night and Monday. A surge of Pacific
moisture will accompany the passing shortwave trough along with a
compact and strong vort max. The strongest forcing for ascent
will move across northwest and central Minnesota Sunday night and
early Monday morning. However, a narrow wedge of warmer air aloft
will wrap into the fast-moving system, which may suppress snow
ratios over the southwest corner of the CWA. With higher ratios
in the colder air to the northwest, think the area from
Koochiching and Itasca Counties to northwest Wisconsin is most
likely to see 1 to 3 inches of accumulation. Light to moderate
snow will be falling over much of the Northland during the Monday
morning commute. Considering how quickly the shortwave will move
through the region, the heaviest snow rates should progress
quickly from the northwest to the southeast with any given locale
experiencing the highest rates for only a few hours, with a
prolonged period of light snow afterward. Light snow is expected
to taper off for most locations by late morning or early
afternoon. The exception will be over the Lake Superior snowbelt
areas of Bayfield, Ashland, and Iron Counties where lake effect
snow anticipated. Another 1 to 3 inches of snow is possible
through Monday night.
Light lake effect snow showers will continue Tuesday into Tuesday
night in the persistent northwest flow. Rising heights aloft will
support a ridge of high pressure at the surface Tuesday into
Tuesday night. The GFS is an outlier with the handling of the
next shortwave trough and brings another compact bolus of
vorticity rocketing through the Northern Plains Tuesday night.
The ECMWF/GEM are farther west and slower with this feature. Kept
slight chance POPs in the picture as this trough moves through.
The next disturbance arrives Wednesday afternoon or Thursday.
Deterministic guidance features three different solutions with
the evolution of that trough so we kept a mention of chance POPs
in the forecast. Lake effect snow seems favored once again from
Thursday morning into Friday. Consensus still remains poor
heading into the weekend. A shift toward a quasi-zonal pattern
late in the week seems favored by the models, but the timing and
the progression of an Alberta Clipper through the region is far
from settled. The GEM is the fastest of the guidance and brings a
weak area of low pressure out of northern Alberta through the
Great Lakes as early as Thursday night into Friday. The GFS and
ECMWF are slower and differ in strength. The GFS wraps up an area
of low pressure and brings it eastward across the Canadian
Prairies and into the Northland by Friday afternoon/evening while
the ECMWF is a little slower with the timing, but weaker with an
open wave/FGEN band of precip. Given the poor consensus continued
to broad brush chance POPs across the area Friday afternoon and
night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1133 PM CST Sat Dec 9 2017
An area of low pressure was over northwest Minnesota at the start
of the forecast. Plenty of clouds were affecting the terminals
with a mix of VFR and MVFR cigs. The clouds will persist through
much of the forecast with MVFR cigs. There will be a few hours
where VFR cigs are possible as some drier air pushes into the
region. However, more clouds upstream will affect the area as the
next clipper arrives toward the end of the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 12 24 15 26 / 10 0 80 30
INL 9 20 12 20 / 10 10 80 20
BRD 17 28 22 29 / 0 0 80 20
HYR 11 26 15 29 / 20 10 80 50
ASX 11 25 15 28 / 20 20 80 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
UPDATE...GSF
SHORT TERM...Stewart
LONG TERM...Huyck
AVIATION...GSF
Hazardous weather outlook, Dec 9, 6:30 PM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
630 PM CST Sat Dec 9 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
630 PM CST Sat Dec 9 2017
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A fast-moving clipper will bring a period of light to moderate
snow to the Northland Sunday night and Monday morning, with lake
effect snow continuing through Tuesday. Snow amounts of 1 to 3
inches are expected. Several hours of moderate snow rates are
possible as this system moves through resulting in snow-covered
and slippery roads and reduced visibility. The period of heaviest
snowfall will be short, only a few hours at any one location.
Light to moderate snow is expected during the Monday morning
commute for much of the Northland. Areas the snowbelt areas of
Bayfield, Ashland, and Iron Counties may receive another 1 to 3
inches of lake effect snow from Monday afternoon through Tuesday
evening.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-101030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
630 PM CST Sat Dec 9 2017
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A fast-moving clipper system will bring strong northwest winds to
western Lake Superior Monday and Monday night. The strong winds
and resultant waves may create hazardous conditions for smaller
vessels.
GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Cold/Wind Chill, Central St. Louis
- When
- December 10, 12:00 AM CST to 7:10 PM CST
- Where
- Central St. Louis forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Two people were treated at their duplex by EMS personnel for carbon monoxide exposure caused by a faulty furnace and poor venting.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, December 10 to 11, 2017$175,000 · 7 events
- Lake-Effect Snow in New York, December 10 to 11, 20172 events
- High Wind in Montana, December 10 to 11, 201752 kt wind · 2 events
- High Wind in Alaska, December 10 to 11, 201775 kt wind · 2 events
- Blizzard in Alaska, December 10 to 11, 20171 event
- Flash Flood in American Samoa, December 10, 20171 event
- Winter Storm in Alaska, December 10 to 11, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725182.